Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 201, NWS Chicago, IL

October 29, 2004Lee County, Ogle County, Winnebago County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Oct 29, 2004, 10:51 PM CDT for Lee County, Ogle County, Winnebago County, Illinois. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 29, 2004, 10:51 PM CDT (03:51 UTC)
Expired
Oct 29, 2004, 11:45 PM CDT
In force
54 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Lee County, IL, Ogle County, IL, Winnebago County, IL

The radar

The Chicago radar (KLOT), 109 km from the middle of the area, began a volume at 03:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 3.9 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 6:30 PM CDT, 4 hours 21 minutes earlier.

Area forecast discussion, Oct 29, 6:30 PM CDT, 4 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
630 PM CDT FRI OCT 29 2004

.DISCUSSION FOR EVENING GRIDS/ZONES...
IN SHORT TERM...SHRA AND FEW TSRA DVLPG IN CNTRL IL INTO NERN IL
WHERE CLRG HAS ALLOWED MAX SFC HEATING...AND TAIL OF MINOR SHRTWV
MOVG ACROSS SRN WI PROVIDING MID LVL UVV. WITH SHRTWV MOVG BY THIS
AFTN AND SUN LOWERING...THIS ACTIVITY EXPECTED TO AFFECT SERN
PORTION OF CHI METRO AREA BEFORE DYING OFF BY ERLY EVE. FOR LATER
TONIGHT...FOCUS ON DVLPG LN OF TSRA AHEAD OF CDFNT EXTENDING S
ACROSS PLAINS FM DEEP SFC LO IN ERN SD. AS UPR LO MOVS NEWRD FM WRN
NEB TO SWRN MN THIS EVE...CDFNT TO PUSH E ACROSS IA AND TO MS
RIVER...CONTG ACROSS IL LATE EVE AND OVRNGT. LN OF TSRA EXPECTED TO
BE MAINTAINED THRU NIGHT WITH INCREASING DYNAMICS AS UPR SYS CONTS
TWRD WRN GRTLKS. GIVEN 50KT WNDS AROUND 1KM AGL IN FCST SOUNDINGS
HAVE INCLUDED DAMAGING WND POTENTIAL IN GRIDDED AND WORDED FCSTS FOR
TONIGHT. SHUD BE RATHER QUICK EVENT WITH NARROW SQUALL LN MOVG
RAPIDLY THRU.

WITH SYSTEM PULLING AWAY SAT MOVG INTO AND THRU NRN GRTLKS ANY REAL
THREAT OF WRAP AROUND -SHRA EXPECTED TO BE FM FAR NRN IL NWRD...THO
MODELS SHOW SOME LWR LVL MOISTURE FURTHER S INTO FA SO EXPECT PTLY
CLDY BCMG MSTLY CLDY DURG DAY. MAIN EVENT WILL BE WNDS ON SAT. AT
PRESENT...EXPECT WNDS TO FLIRT WITH ADVISORY THRESHOLD (SUSTAINED
30+ OR G45+) AS STRONG UNIDIRECTIONAL WNDS UP THRU H8 MIX DOWN.

DRY AND CALMER FOR SUN AS SYSTEM CONTS TO DEPART ACROSS SRN QUEBEC
AND RIDGING BUILDS IN AHEAD OF DEEPENING TROF ACROSS ROCKIES. THREAT
OF -RA MON AS ENERGY EJECTS FM WRN TROF INTO MID MS VALLEY. ELECTION
DAY LOOKS DRY AS MAIN UPR LO MOVS INTO SRN PLAINS AND ASSOCIATED SFC
LO MOVS ACROSS LWR MS VALLEY.

TRS

&&

.AVIATION FOR 00Z TAFS...

WATCHING 2 AREA TS AT 23Z. FIRST COMING NE FROM C IL SHOULD MISS THE
CHI TAFS AND MOVE INTO GYY AREA 01-02Z WEAKENING AS THEY MOVE IN.
NEXT IS LINE NOW FORMING C IA. THIS SHOUD MOVE RAPIDLY E NEXT FEW
HOURS TO RFD BY 04Z AND THEN CHI SITES 05-06Z. LOOKING FOR QUICK
MOVE THRU. POTENTIAL FOR SOME STRONG GUSTS WITH LINE. FIGURING A FEW
BREAKS IN THE LINE. FROPA ABOUT 2-3 HOURS BEHIND LINE WITH SW FLOW
GOING WSW TOMORROW MORNING. ONCE DAY MIXING BEGINS TOMORROW SHOULD
SEE GUSTS INTO THE L-M 30KT RANGE THRU AFTERNOON WITH BACKWASH
STRATUCU DECK IN AFTERNOON.
AF
&&

.LOT...WATCHES/WARNINGS/ADVISORIES...
.IL...NONE
.IN...NONE
.LK MI...NONE
Hazardous weather outlook, Oct 29, 6:40 PM CDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
640 PM CDT FRI OCT 29 2004

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-019
-301100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
640 PM CDT FRI OCT 29 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WEST OF A
JANESVILLE TO STERLING LINE WITH A SLIGHT RISK ELSEWHERE.
THE MAIN SEVERE WEATHER THREAT IS A SQUALL LINE WITH DAMAGING WIND
GUSTS. ISOLATED TORNADOS EMBEDDED IN THE LINE ARE ALSO POSSIBLE.

AT 630 PM A LINE OF SEVERE STORMS WAS RAPIDLY FORMING OVER CENTRAL
IOWA. THIS LINE IS EXPECTED TO RAPIDLY MOVE EASTWARD TONIGHT.
CURRENT TIMING IS TO HAVE THE LINE OF STORMS NEAR A LINE FROM
ROCKFORD TO PEORIA BY 11PM...A CHICAGO TO WATSEKA LINE FROM ABOUT
MIDNIGHT TO 1AM AND THEN VALPARAISO BY 230AM.

IN ADDITION TO THE MAIN LINE OF STORMS, SOME SCATTERED STORMS ARE
EXPECTED SOUTHEAST OF A STREATOR TO GARY LINE THROUGH 9PM. SMALL
HAIL AND GUSTY WINDS TO 40 MPH ARE EXPECTED WITH THESE STORMS

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

STRONG WINDS OF 25 TO 35 MPH WILL OCCUR SATURDAY...WITH GUSTS TO
AROUND 45 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS ANTICIPATED TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

LMZ740>746-766-301100-
WINTHROP HARBOR TO WILMETTE HARBOR-WILMETTE HARBOR TO NORTHERLY
ISLAND-NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-LAKE MICHIGAN-
630 PM CDT FRI OCT 29 2004

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR LATE TONIGHT.

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS LATE TONIGHT.
A SQUALL LINE IS EXPECTED TO MOVE EAST ACROSS SOUTHERN LAKE MICHIGAN
BETWEEN MIDNIGHT AND 2AM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GALE FORCE WINDS TO 40 KNOTS WILL OCCUR SATURDAY INTO SATURDAY
NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WWW.CRH.NOAA.GOV/LOT (LOWER CASE)

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 8:02 PM CDTSevere Thunderstorm WarningLOTLaSalle43 min
Oct 29, 8:34 PM CDTSevere Thunderstorm WarningLOTDeKalb, Lee41 min
Oct 29, 8:57 PM CDTSevere Thunderstorm WarningLOTKane, McHenry48 min
Oct 29, 9:29 PM CDTSevere Thunderstorm WarningLOTLake31 min
Oct 29, 11:40 PM CDTSevere Thunderstorm WarningLOTBoone, DeKalb, Lee, Ogle, Winnebago50 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.